Alert archive / California / High Wind Watches in 2021
High Wind Watch 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high wind watch at Feb 23, 2021, 12:01 PM PST for Los Angeles County, California. It took effect at Feb 24, 2021, 9:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 23, 2021, 12:01 PM PST (20:01 UTC)
- In effect from
- Feb 24, 2021, 9:00 PM PST
- Expired
- Feb 24, 2021, 3:23 AM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3908 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812 WWUS76 KLOX 232001 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1201 PM PST Tue Feb 23 2021 CAZ046-053-054-088-241130- /O.NEW.KLOX.HW.A.0005.210225T0500Z-210225T2200Z/ Santa Monica Mountains Recreational Area-Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Santa Clarita Valley- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Santa Clarita, Newhall, and Valencia 1201 PM PST Tue Feb 23 2021 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...Northeast winds 30 to 40 mph with gusts up to 75 mph possible. * WHERE...Santa Monica Mountains, Ventura County Mountains, Los Angeles County Mountains and Santa Clarita Valley. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Damaging winds could blow down large objects such as trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MW
1 follow-up statement
926 WWUS76 KLOX 241123 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 323 AM PST Wed Feb 24 2021 CAZ053-054-242300- /O.UPG.KLOX.HW.A.0005.210225T0500Z-210225T2200Z/ /O.NEW.KLOX.HW.W.0011.210225T0500Z-210225T2300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 323 AM PST Wed Feb 24 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 30 to 45 mph with gusts up to 65 mph expected. * WHERE...Ventura County Mountains and Los Angeles County Mountains excluding the Santa Monica Range. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Damaging winds will blow down large objects such as trees and power lines. Power outages are likely. Travel will be difficult, especially for high profile vehicles. Roadways that will be affected include Highway 33 in Ventura County as well as Interstate 5 and Highway 14 in Los Angeles County. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees. Use caution if you must drive. Secure outdoor objects, such as lawn furniture. && $$ CAZ046-242300- /O.UPG.KLOX.HW.A.0005.210225T0500Z-210225T2200Z/ /O.NEW.KLOX.HW.W.0011.210225T0500Z-210225T2300Z/ Santa Monica Mountains Recreational Area- 323 AM PST Wed Feb 24 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 30 to 45 mph with gusts up to 60 mph expected. Isolated gusts to 65 mph overnight and morning hours. * WHERE...Santa Monica Mountains. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Damaging winds will blow down large objects such as trees and power lines. Power outages are likely Travel will be difficult, especially for drivers of high profile vehicles. Roadways that will be affected include Kanan, Malibu Canyon, Topanga, and Decker Canyon Roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees. Use caution if you must drive. Secure outdoor objects, such as lawn furniture. && $$ CAZ088-242300- /O.UPG.KLOX.HW.A.0005.210225T0500Z-210225T2200Z/ /O.NEW.KLOX.HW.W.0011.210225T0500Z-210225T2300Z/ Santa Clarita Valley- Including the cities of Santa Clarita, Newhall, and Valencia 323 AM PST Wed Feb 24 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Santa Clarita Valley. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Damaging winds will blow down large objects such as trees and power lines. Power outages are likely. Travel will be difficult, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees. Use caution if you must drive. Secure outdoor objects, such as lawn furniture. && $$ CAZ044-045-547-242300- /O.NEW.KLOX.WI.Y.0025.210225T0500Z-210225T2300Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Woodland Hills, Northridge, Burbank, and Universal City 323 AM PST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. Local gusts to 55 mph in the foothills. * WHERE...Ventura County Interior Valleys, Ventura County Coastal Valleys and San Fernando Valley. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for drivers of high profile vehicles. Tree limbs could be blown down and a few power outages may result. In Los Angeles County, roadways that will be affected include Interstate 5 and the 101, 118, 170, 210, and 405 freeways. For Ventura County, roadways that will be affected include the 23, 101, and 118 freeways. * ADDITIONAL DETAILS...Strongest winds across the San Fernando Valley will occur across the northern and western portions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, such as lawn furniture. && $$ CAZ040-242300- /O.NEW.KLOX.WI.Y.0025.210225T0500Z-210225T2300Z/ Ventura County Coast- Including the cities of Ventura, Oxnard, and Camarillo 323 AM PST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Ventura County Coast. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for drivers of high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, such as lawn furniture. && $$ CAZ041-242300- /O.NEW.KLOX.WI.Y.0025.210225T0500Z-210225T2300Z/ Los Angeles County Coast including Downtown Los Angeles- Including the cities of Malibu, Santa Monica, Beverly Hills, Hollywood, and Long Beach 323 AM PST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PST THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Los Angeles County Coast mainly between Santa Monica and Leo Carrillo including Malibu. * WHEN...From 9 PM this evening to 3 PM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for drivers of high profile vehicles. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, such as lawn furniture. && $$ CAZ039-052-242300- /O.NEW.KLOX.WI.Y.0025.210224T2300Z-210225T0800Z/ Santa Barbara County South Coast-Santa Barbara County Mountains- Including the cities of Santa Barbara, Montecito, Carpinteria, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 323 AM PST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT... * WHAT...Northwest to north winds 20 to 35 mph with gusts between 40 and 50 mph. Strongest in the foothills from San Marcos Pass to Gaviota. * WHERE...Santa Barbara County South Coast and Santa Barbara County Mountains. * WHEN...From 3 PM this afternoon to midnight PST tonight. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for drivers of high profile vehicles. Tree limbs could be blown down and a few power outages may result. Areas that will be especially affected include Highways 101, 154 and 192 and the Gaviota and San Marcos Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, such as lawn furniture. && $$ CAZ087-242300- /O.NEW.KLOX.WI.Y.0025.210225T0800Z-210225T2000Z/ Catalina and Santa Barbara Islands- Including the city of Avalon 323 AM PST Wed Feb 24 2021 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST THURSDAY... * WHAT...East to northeast winds 15 to 30 mph with gusts up to 40 mph expected. * WHERE...Catalina and Santa Barbara Islands. * WHEN...From 3 PM this afternoon to noon PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects and make driving difficult, especially for high profile vehicles. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest gusts will occur across eastern portions including Avalon Harbor and elevated terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects, such as lawn furniture. && $$ Kaplan/DB
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Feb 23, 10:25 AM PST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 23, 10:25 AM PST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1025 AM PST Tue Feb 23 2021
.SYNOPSIS...23/304 AM.
Weak offshore flow will turn onshore this afternoon with variable
high clouds moving across the area later today. Expect above
normal temperatures to continue through Wednesday. Moderate to
locally strong Santa Ana winds are expected Wednesday night into
Thursday. Then much cooler over the weekend with gusty winds
returning late Saturday into Sunday and a slight chance for a few
snow showers in the San Gabriel Mtns.
&&
.SHORT TERM (TDY-THU)...23/912 AM.
***UPDATE***
Primary focus is on the Wednesday night/Thursday Santa Ana wind
event for LA/Ventura Counties which models continue to indicate
will be at least in the moderate to strong category. Ensemble
winds still in the warning territory for mtns and Santa Clarita
Valley and advisory for the valleys and coast, though some warning
level gusts in the hills. Overall a pretty short event in terms of
the peak winds which will likely occur Thursday morning, likely
at or before sunrise in the mountains but a little later down to
the coast. Pretty good cold advection and upper winds support
which will help drive the winds all the way to the coast and well
out over the coastal waters, including many of the islands.
***From Previous Discussion***
Synoptically, an upper level high parked off the Eastern Pacific will
persist over the next several days, with the ridge extending over
California starting to retract allowing the jet stream to dig south
across the Western states. Broad northwest to northerly flow will
continue over the forecast through at least the weekend, as an upper
level disturbance within the broad upper flow will also digs south
from the PAC NW into the Great Basin (Inside Slider) on Wednesday
into Thursday.
For this evening, a weak Catalina Eddy will develop and will bring
continued onshore flow with some low clouds into Southern L.A. County
Coastal areas overnight into Wednesday morning. Some stratus could
push into the eastern San Gabriel Valley as well. The eddy circulation
should allow the marine layer to rise enough keeping dense fog to
a minimum. Skies will be mostly sunny after low clouds scour out.
The cooling trend will continue Wednesay with highs lowering an additional
3 to 7 degrees across the board. Highs will still be a few degrees
above normal for this time of year.
As the upper level disturbance moves across the Great Basin into AZ/NM
Wednesday evening, then pushing into the southern Plains on Thursday,
models were reflecting the weaker surface gradients due to the trough
pushing a bit farther east than earlier runs were advertising. Behind
the trough, a cooler air mass will build in across NV/UT. A relatively
strong northerly gradient will bring gusty NW to N Sundowner winds
Wednesday afternoon and evening across the western portion of the
Santa Barbara South Coast and adjacent Santa Ynez Foothills, mainly
west of Refugio. Winds will then shift more N to NE affecting the
hills above Montecito for a brief period Wednesay evening. A wind
advisory might be needed for the Sundowner winds.
Offshore gradients will then shift NE and Santa Ana winds will quickly
develop Wednesday late in the evening through Thursday morning, before
diminishing some in the afternoon. The high-res NAM- WRF and EC models
were still highlighting a moderately strong wind event, while the
GFS has tapered down the winds and weaken LAX- DAG gradients rather
drastically with limited upper level support. At this point due to
weakening model trends with the winds, will hold off issuing a High
Wind Watch for the LA/VTU Mountains as well as the Santa Clarita Valley
for that time frame. Will let the day shift look at the 12z model
runs to see if the weakening trend continues or not. This still looks
to be a decent wind event with strongest gusts around 55 mph with
isolated gusts to 60 mph in the L.A. Mtns. Expect wind advisories
to be issued for the usual wind prone passes and canyons for all of
Ventura County, Santa Clarita and San Fernando Valleys, as well as
the L.A. Coast from Pacific Palisades to Malibu. Expect gusts between
40 and 55 mph. The peak of the strongest winds will be overnight into
Thursday morning, before winds weaken in the afternoon. High temps
will continue to trend lower as well 3-6 degrees cooler on Wednesday.
Thursday's high temps will be quite cool across interior locations
with the Antelope Valley only reaching the lower 60s while the offshore
winds will keep highs across the LA/VTU Coast and valleys into the
mid 70s.
Fire weather will also be a concern given the winds and likely very
low humidities, especially at lower elevations. The one saving grace
is that this appears to be a quick hitting one day event, starting
Wednesday night and dropping off quickly Thursday afternoon.
.LONG TERM (FRI-MON)...23/441 AM.
Much weaker offshore gradients and winds Friday as the upper low
quickly moves east across the southern Plains with virtually no
upper level support. So overall a fairly benign mostly sunny day.
The next upper level disturbance within the northerly flow will
start to dive south out of the Inter Mountain West into Nevada on
Saturday moving into Nevada. A Northerly gradient will develop
causing NW winds to strengthen across the Central Coast and Santa
Barbara South Coast with gusty Sundowner winds. Otherwise, it
should be another quite weather day for L.A. and Ventura Counties
except for some gusty west winds across the Antelope Valley.
By Saturday evening, both the GFS and EC models retrograde the
upper through into SE California as it becomes cutoff. The EC
model brings the upper (536DM)low directly over Southern California
late Saturday night while the GFS centers the (541DM)low across
SE California. The position of the low will make a difference in
regards to winds and the potential for precip. The deterministic
EC model continues to show light precip across the southern end of
interior L.A. County which makes sense based on the low moving
directly over the area. If precip does develop, it should remain
limited to the Eastern San Gabriels and the adjacent foothills of
the Antelope Valley. This cold system will bring very low snow
levels likely bringing a dusting of snow across the Antelope
Valley foothills and an inch or two of snow across the San
Gabriel Mountains. The GFS remains dry over the area as it sits
too far east. Both GFS/EC surface gradients are not impressive at
all. However the upper support with the GFS is pretty impressive
as the position of the upper low will produce gusty N to NE winds
with plenty of cold air subsidence. It's still too early to get a
good handle on this next system, but at the least, expect much
colder conditions this weekend, with some offshore winds, possibly
strong across L.A. and Ventura Counties, or a quick shot of
precip, if the EC solution works with less winds. The EC keeps the
upper low over SoCal Sunday which should cause the atmosphere to
become unstable. Even through this low will tap into very Little
moisture, the instability could bring a slight chance of
thunderstorms and small hail over L.A. County. Just another thing
to watch.
&&
.AVIATION...23/1824Z.
At 1714Z at KLAX there was no marine layer.
Expect clear skies and VFR conds at most sites thru the period.
There is a good chance for some low clouds and fog with LIFR to
VLIFR cigs across coastal sections of L.A. County late tonight.
Lower confidence in cigs at KOXR.
KLAX...Moderate confidence in the 18Z TAF with VFR conds thru
at least midnight, then low clouds and fog with LIFR to VLIFR
conds expected late tonight. There is a 20-30% chance that skies
will remain clear tonight and conditions will remain VFR. E wind
component will remain below 8 kt through the period.
KBUR...High confidence in the 18Z TAF with VFR conds thru the pd.
&&
.MARINE...23/442 AM.
Across the outer waters, Small Craft Advisory (SCA) level winds
and seas are expected to develop across the northern two zones
(PZZ670/673) this afternoon, then persist thru Wed night, before
dropping below SCA levels for a bit. Then, SCA conds are expected
again Thu afternoon or evening thru Sat, and Gale Force winds are
possible Fri thru Sat. Across the southern zone (PZZ676), SCA
level NW winds are expected Wed afternoon/evening, then SCA level
N winds are likely Thu morning. SCA level NW winds are likely late
Thu night or Fri thru Sat, and winds may reach Gale force on Sat.
Across the inner waters north of Pt. Sal, there is a 20% chance of
SCA level winds and seas this afternoon/evening. SCA level winds
and seas are likely Wed afternoon/evening, and again from Fri
afternoon thru Sat.
Across the inner waters south of Pt. Conception, conds are expected
to remain below SCA levels thru Wed evening. SCA to possibly Gale
Force NE winds are expected across eastern portions of the SBA
Channel and the inner waters from Pt. Mugu to Santa Monica and
south of Palos Verdes out to Catalina Island late Wed night into
Thu afternoon. SCA conds are possible across the SBA Channel late
Fri, and across the entire inner waters south of Pt. Conception Sat.
&&
.BEACHES...23/401 AM.
A relatively large long period west to northwest swell off the
coast of Central CA will bring high surf of 8 to 12 feet and
dangerous rip currents to west and northwest facing beaches of
the Central Coast this afternoon thru Wed evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 8 PM PST Wednesday for
zones 34-35. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Thursday for
zones 670-673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (THU-MON).
Moderate to locally strong Santa Ana winds combined with lowering
humidities will bring the potential for elevated fire weather
conditions Thursday. Gusty northerly winds returning again late
Saturday into Sunday.
&&
PUBLIC...MW/Kaplan
AVIATION...Phillips
MARINE...DB
BEACHES...DB
SYNOPSIS...Kaplan
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 4:34 AM PST | High Surf Advisory | LOX | 39 hr |
Nearby
High Wind Watches in California, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.